Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 209, NWS Shreveport, LA

December 30, 20024 parishes in Louisiana; Angelina County, San Augustine County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 30, 2002, 8:18 PM CST for 4 parishes in Louisiana; Angelina County, San Augustine County, Texas. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2002, 8:18 PM CST (02:18 UTC)
Expired
Dec 30, 2002, 9:15 PM CST
In force
57 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Bienville Parish, LA, Claiborne Parish, LA, Red River Parish, LA, Webster Parish, LA, Angelina County, TX, San Augustine County, TX

What was reported inside it

TimeReportWhereRemark
Dec 30, 8:24 PM CSTThunderstorm Wind 57 EHomer, LAA line of severe thunderstorms moved across the Parish during the evening producing high winds that caused a tree to fall on a truck, killing one man and injuring one female. Many trees were reported down across the area due to the high winds.
Dec 30, 8:40 PM CSTThunderstorm Wind 60 EHomer, LASeveral large trees down.
Dec 30, 8:55 PM CSTThunderstorm Wind 60 EArcadia, LASeveral large trees down across I-20.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 30, 3:20 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 310218 RRA
SVRSHV
LAC013-027-081-119-310315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIENVILLE PARISH IN NORTHWEST LOUISIANA
  CLAIBORNE PARISH IN NORTHWEST LOUISIANA
  RED RIVER PARISH IN NORTHWEST LOUISIANA
  WEBSTER PARISH IN NORTHWEST LOUISIANA

* UNTIL 915 PM CST

* AT 815 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED A BAND OF SEVERE THUNDERSTORMS FROM NEAR HAYNESVILLE 
SOUTHWEST TO MINDEN...RINGGOLD...AND INTO NORTHWEST RED RIVER PARISH 
NORTHWEST OF COUSHATTA...MOVING EAST AT 35 MPH. WITH THE BAND STRONG 
WINDS WERE INDICATED.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HOMER AROUND 830 PM CST
  COUSHATTA AROUND 840 PM CST 
  
THESE THUNDERSTORMS WILL PRODUCE STRONG DAMAGING WINDS UP 65 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  BIENVILLE PARISH IN NORTHWEST LOUISIANA
  CLAIBORNE PARISH IN NORTHWEST LOUISIANA
  RED RIVER PARISH IN NORTHWEST LOUISIANA
  WEBSTER PARISH IN NORTHWEST LOUISIANA
UNTIL 915 PM CST.

LAT...LON 3222 9353 3194 9334 3219 9317 3217 9295
          3297 9286 3298 9338 3222 9339
1 follow-up statement
000 
WUUS54 KSHV 310218
SVRSHV
TXC005-405-310315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
817 PM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS

* UNTIL 915 PM CST

* AT 817 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6
  MILES NORTH OF SAN AUGUSTINE TO 21 MILES SOUTHEAST OF LUFKIN...
  MOVING EAST AT 30 MPH.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS
UNTIL 915 PM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 7:10 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 30, 7:10 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
710 PM CST MON DEC 30 2002

UPDATED TO REMOVE TORNADO WATCH FROM NE TX...WHICH EXPIRED AT 7 PM.
OTHER TORNADO WATCH REMAINS IN EFFECT FOR EAST TX LAKES AND NW LA
UNTIL 9 PM.

SHV...FLOOD WATCH ENTIRE AREA FOR TONIGHT.
Hazardous weather outlook, Dec 30, 6:00 AM CST, 14 hours 18 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE WILL BE A SLIGHT CHANCE SEVERE THUNDERSTORMS THROUGH
TONIGHT...MAINLY SOUTH OF THE INTERSTATE 30 CORRIDOR ACROSS
NORTHEAST TEXAS...EXTREME SOUTHERN ARKANSAS...AND NORTH LOUISIANA.
THE MAIN SEVERE WEATHER THREAT WILL BE THAT OF STRAIGHT LINE WINDS
AND LARGE HAIL.  SHOWERS AND THUNDERSTORMS ARE EXPECTED AREAWIDE
THROUGH TONIGHT.  IN ADDITION TO THE SEVERE THUNDERSTORM THREAT WILL
BE THE POSSIBILITY OF HEAVY RAINFALL IN THE THUNDERSTORM ACTIVITY
WHICH COULD PRODUCE SOME FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE WILL BE THE CHANCE FOR SOME RAINFALL ON TUESDAY TO WRAP AROUND
BEHIND THE FRONTAL SYSTEM.  HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THROUGH TONIGHT.

20

In the hours before

Special weather statement, Dec 30, 6:52 PM CST, 1 hour 26 minutes before
LAZ010-011-017-018-TXZ150>153-165>167-310255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
652 PM CST MON DEC 30 2002

...TORNADO WATCH CONTINUES FOR PARTS OF NORTHEAST AND EAST
TEXAS AND PART OF NORTHWEST LOUISIANA...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM...FOR PARTS OF
NORTHEAST AND EAST TEXAS...AND PART OF NORTHWEST LOUISIANA.

THE COUNTIES IN TEXAS INCLUDED IN THE TORNADO WATCH ARE ANGELINA...
NACOGDOCHES...SABINE...SAN AUGUSTINE...SHELBY...PANOLA...AND RUSK.
THE PARISHES IN NORTHWEST LOUISIANA INCLUDED IN THE TORNADO WATCH
ARE DE SOTO...NATCHITOCHES...RED RIVER...AND SABINE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:06 PM CSTSevere Thunderstorm WarningSHVBossier, Caddo54 min
Dec 30, 7:34 PM CSTSevere Thunderstorm WarningSHVDe Soto56 min
Dec 30, 8:28 PM CSTSevere Thunderstorm WarningSHVSabine92 min
Dec 30, 9:02 PM CSTSevere Thunderstorm WarningSHVNatchitoches58 min
Dec 30, 9:26 PM CSTSevere Thunderstorm WarningSHVJackson, Lincoln49 min
Dec 30, 9:39 PM CSTSevere Thunderstorm WarningSHVWinn51 min
Dec 30, 10:06 PM CSTSevere Thunderstorm WarningSHVGrant54 min
Dec 30, 10:14 PM CSTSevere Thunderstorm WarningSHVCaldwell, Ouachita, Union61 min
Dec 30, 10:26 PM CSTSevere Thunderstorm WarningSHVLaSalle64 min
Dec 30, 6:07 PM CSTSevere Thunderstorm WarningSHVGregg, Harrison53 min
Dec 30, 7:57 PM CSTSevere Thunderstorm WarningSHVShelby63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.